Thyroid UK
85,571 members100,506 posts

Thyroid. Endo reluctant to increase

Hi everyone. I am new and looking for advice. My endo is refusing to increase my levo saying he can't explain how my results can go from overtreated to undertreated on the same dose and that I am on more than enough levothyroxine (175mcg) at present. He said he would rather he went by a particular pattern rather than going by one set of results. Is this right? Diagnosed 5 years ago with underactive thyroid and currently symptomatic. Been on 175mcg levothyroxine since October 2017. Thank you.

DEC 2017

TSH 6.01 (0.2 - 4.2)

FT4 14.6 (12 - 22)

FT3 3.2 (3.1 - 6.8)

18 Replies
oldestnewest

I sense that he is completely out of his depth, and struggling to keep afloat.

What he should do - if he hasn't already - is test your antibodies. It sounds as if you have Hashi's. But, I wouldn't expect a mere endo to understand how that works. lol

4 likes
Reply

Antibodies show Hashis I think.

TPO antibodies 505.3 (<34)

TG antibodies 477.5 (<115)

1 like
Reply

OK, so you do have Hashi's. So, probably what happened was that you had a Hashi's flare, where the dying thyroid cells dumped their stock of hormone into the blood, causing your levels to rise temporarily. Now, the extra hormone has been used up and you are hypo again, needing and increase in dose. It's quite shocking than an endo wouldn't think of this for himself!

Having said that, your Frees are rather low considering your dose. How do you take your levo? On an empty stomach, leaving at least an hour before eating or drinking anything other than water? Do you take any other supplements or medication with your levo?

Have you had your vit D, vit B12, folate and ferritin tested? If not, it would be a good idea to ask.

3 likes
Reply

I take levo on an empty stomach and I leave 2 hours before eating and drinking. I take supplements but about 4 hours away from levo.

Vit D etc done 4 weeks ago, haven't heard anything about them so will ask for them now. Thanks

Reply

You're welcome.

Reply

Sorry another question, is it likely I'm not absorbing the levo properly?

Reply

It is a distinct possibility, yes. Hypos often have low stomach acid, which makes absorption difficult - both for your levo and nutrients from your food - which is why I asked about the tests. Low nutrients will make you feel bad, and also make it difficult for your body to synthesise the hormone you're taking. It can also be a vicious circle because low stomach acid causes low B12 and low B12 causes low stomach acid. So, something to be taken very seriously.

3 likes
Reply

Thanks. Only vit D and full blood count have been read. Ferritin folate and B12 have come back but haven't been read by GP.

Vitamin D 62.3 (50 - 75 vitamin D suboptimal. Advise on safe sun exposure and diet.)

Reply

Diet and sun exposure's not going to help much. You need to supplement vit D.

1 like
Reply

Hi just wrote a new post explaining a bit more.

1 like
Reply

Do you have any gut issues ? Going gluten free can help to reduce anti-bodies as does dairy free ....

Reply

I think I have coeliac disease. Ferritin, folate, B12 haven't been read by GP. Full blood count has been read and vit D level is 62.3 (50 - 75 suboptimal. Advise on safe sun exposure and diet)

1 like
Reply

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ask GP for coeliac blood test first. If it comes back positive you will have to have endoscopy. Push to get it done ASAP

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

Low stomach acid can be an issue

Lots of posts on here about how to improve with Apple cider vinegar or Betaine HCL

thyroidpharmacist.com/artic...

drmyhill.co.uk/wiki/hypochl...

scdlifestyle.com/2012/03/3-...

healthunlocked.com/thyroidu...

Other things to help heal gut lining

Bone broth

thyroidpharmacist.com/artic...

Always take Levo on empty stomach and then nothing apart from water for at least an hour after. Many take on waking, but it may be more convenient and possibly more effective taken at bedtime

verywell.com/should-i-take-...

Many people find Levothyroxine brands are not interchangeable. On brand that suits you, best to make sure to only get that one at each prescription.

Taking vitamin C with Levo may improve uptake

academic.oup.com/jcem/artic...

Detailed supplements advice for Low vitamins due to under medication on this post

healthunlocked.com/thyroidu...

2 likes
Reply

Thanks. Full blood count shows white cell count is low in range, MCHC above range.

Reply

SlowDragon - the link you posted on vitamin C potentially improving absorption is fascinating. Thank you so much.

3 likes
Reply

How much VitD are you taking ?

Reply

Geez ...what do they ever learn about thyroid

The fluctuations are most likely the flares of Hashimotos all of which is auto immune and should be part of an endos training

4 likes
Reply

Well, you obviously aren't on enough and I suspect you have Hashis (autoimmune thyroiditis) which gradually destroys the thyroid meaning that you need dose increases until thyroid is quite dead. As the thyroid dies off, it releases hormone into the bloodstream which isi why you can appear to swing between hyper and hypo in blood results. Not much of an endo if he doesn't know that. Probably a diabetes specialist. You need a dose increase or some T3

2 likes
Reply

You may also like...